Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2012, 6:57 PM CDT for Macon County, Tallapoosa County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 6:57 PM CDT (23:57 UTC)
- Expired
- Jul 5, 2012, 7:32 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Macon County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:58 PM CDT | TSTM WND DMG | 3 S Notasulga, AL | POWERLINE DOWN AT THE INTERSECTION OF PISTOL RANGE RD AND HIGHWAY 81 SOUTH OF NOTASULGA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS54 KBMX 052357
SVRBMX
ALC087-123-060045-
/O.NEW.KBMX.SV.W.0224.120705T2357Z-120706T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
EXTREME SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 745 PM CDT
* AT 654 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NOTASULGA...AND MOVING WEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
TUSKEGEE...LIBERTY CITY...FRANKLIN...TALLAPOOSA CITY...REEVES
AIRPORT...UPHAPEE CREEK AND YATES DAM.
THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 42...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
3259 8589 3258 8566 3257 8566 3254 8562
3248 8557
TIME...MOT...LOC 2357Z 074DEG 9KT 3254 8570
$$
GRANTHAM2 follow-up statements
477
WWUS54 KBMX 060010
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU JUL 5 2012
ALC087-123-060045-
/O.CON.KBMX.SV.W.0224.000000T0000Z-120706T0045Z/
MACON AL-TALLAPOOSA AL-
710 PM CDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTH
CENTRAL TALLAPOOSA AND NORTH CENTRAL MACON COUNTIES UNTIL 745 PM
CDT...
AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TUSKEGEE...MOVING SOUTHWEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
TALLAPOOSA CITY...FRANKLIN...REEVES AIRPORT AND YATES DAM.
THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
3259 8589 3256 8571 3245 8564
TIME...MOT...LOC 0011Z 061DEG 15KT 3248 8575
$$
GRANTHAM329
WWUS54 KBMX 060032
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT THU JUL 5 2012
ALC087-123-060042-
/O.CAN.KBMX.SV.W.0224.000000T0000Z-120706T0045Z/
MACON AL-TALLAPOOSA AL-
732 PM CDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL
TALLAPOOSA AND NORTH CENTRAL MACON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3237 8582 3247 8588 3248 8587 3250 8589
3259 8589 3256 8571 3245 8564
TIME...MOT...LOC 0032Z 061DEG 15KT 3244 8584
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:21 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 3:21 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT THU JUL 5 2012 .DISCUSSION... FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS WILL BE MORE ISOLATED. THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT STILL AROUND/SOMEWHAT ABOVE NORMAL. BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING. /61/ && .AVIATION... 18Z TAF DISCUSSION. OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE. THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS. MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE. 73 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 96 74 94 74 / 50 30 20 20 20 ANNISTON 74 94 73 92 73 / 50 30 20 20 20 BIRMINGHAM 76 96 75 94 75 / 50 30 20 20 20 TUSCALOOSA 76 97 75 95 74 / 40 30 20 20 20 CALERA 75 95 75 94 74 / 40 30 20 20 20 AUBURN 75 93 74 94 74 / 40 30 20 20 20 MONTGOMERY 75 93 74 93 74 / 40 30 20 20 20 TROY 73 91 72 92 72 / 40 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1236 PM CDT THU JUL 5 2012 ALZ011>015-017>050-061745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1236 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Jul 5, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL ASHVILLE 33.83N 86.26W
07/05/2012 E1.00 INCH ST. CLAIR AL BROADCAST MEDIA
&&
LINHARESLocal storm report, Jul 5, 6:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL VINCENT 33.39N 86.41W
07/05/2012 E0.25 INCH SHELBY AL BROADCAST MEDIA
&&
LINHARESSpecial weather statement, Jul 5, 6:52 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT THU JUL 5 2012
ALZ025-027-060030-
SHELBY AL-TALLADEGA AL-
652 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA AND EASTERN
SHELBY COUNTIES UNTIL 730 PM CDT...
AT 650 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HARPERSVILLE...OR 6 MILES NORTHWEST OF
CHILDERSBURG. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HARPERSVILLE...
VINCENT...
&&
LAT...LON 3342 8638 3339 8638 3341 8634 3340 8627
3321 8633 3327 8655 3343 8647
TIME...MOT...LOC 2352Z 130DEG 1KT 3335 8640
MASpecial weather statement, Jul 5, 6:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT THU JUL 5 2012
ALZ035-060045-
CHILTON AL-
653 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 745
PM CDT...
AT 650 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR THORSBY...OR NEAR JEMISON...MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHILTON COUNTY MOTOR SPORTS PARK...
CAMPBELL...
ISABELLA...
&&
LAT...LON 3281 8691 3284 8689 3284 8688 3287 8688
3299 8681 3293 8667 3274 8673
TIME...MOT...LOC 2353Z 018DEG 8KT 3290 8678
GRANTHAMLocal storm report, Jul 5, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 5 NNE CALERA 33.16N 86.72W
07/05/2012 E1.00 INCH SHELBY AL AMATEUR RADIO
1 INCH HAIL ALONG VILLAGE DRIVE IN THE WATERFORD AREA.
&&Special weather statement, Jul 5, 6:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT THU JUL 5 2012 ALZ018-026-060045- ETOWAH AL-ST. CLAIR AL- 657 PM CDT THU JUL 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND CENTRAL ETOWAH COUNTIES UNTIL 745 PM CDT... AT 655 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF ATTALLA...OR 9 MILES NORTHWEST OF RAINBOW CITY...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... STEELE... RAMSEY... GALLANT... GADSDEN MUNICIPAL AIRPORT... CAMP SUMATANGA... && LAT...LON 3385 8604 3387 8631 3409 8626 3406 8605 TIME...MOT...LOC 2357Z 010DEG 10KT 3401 8618 MA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:37 PM CDT | Special Weather Statement | BMX | Cleburne | 38 min |
| Jul 5, 1:39 PM CDT | Special Weather Statement | BMX | Cherokee | 51 min |
| Jul 5, 2:15 PM CDT | Special Weather Statement | BMX | Cleburne | 45 min |
| Jul 5, 2:47 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | BMX | Calhoun | 31 min |
| Jul 5, 3:21 PM CDT | Special Weather Statement | BMX | Tallapoosa | 39 min |
| Jul 5, 3:57 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Jul 5, 4:09 PM CDT | Special Weather Statement | BMX | Russell | 51 min |
| Jul 5, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 24 min |
| Jul 5, 4:26 PM CDT | Special Weather Statement | BMX | Coosa | 49 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Jul 5, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| Jul 5, 4:58 PM CDT | Special Weather Statement | BMX | Blount | 47 min |
| Jul 5, 5:11 PM CDT | Special Weather Statement | BMX | Lee, Russell | 49 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 25 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 18 min |
| Jul 5, 5:23 PM CDT | Special Weather Statement | BMX | Talladega | 52 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Jul 5, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| Jul 5, 5:55 PM CDT | Special Weather Statement | BMX | Chilton | 50 min |
| Jul 5, 5:59 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Jul 5, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 38 min |
| Jul 5, 6:20 PM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| Jul 5, 6:22 PM CDT | Special Weather Statement | BMX | Cherokee | 53 min |
| Jul 5, 6:26 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| Jul 5, 6:29 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 29 min |
| Jul 5, 6:32 PM CDT | Special Weather Statement | BMX | Lee | 28 min |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Jul 5, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 16 min |
| Jul 5, 6:52 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| Jul 5, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 52 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 35 min |
| Jul 5, 6:57 PM CDT | Special Weather Statement | BMX | Etowah | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.